Pennsylvania, 2018Flash Flooding and Heavy Rain in Pennsylvania, August 10, 2018
August 10, 2018 · NWS PBZ · 19 events in 3 counties and zones
Showers and thunderstorms formed along a nearly stationary boundary that crept southeastward from the Great Lakes. 6 inches and weak steering flow along the boundary led to a few areas of training thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a nearly stationary boundary that crept southeastward from the Great Lakes. Precipitable water values of around 1.6 inches and weak steering flow along the boundary led to a few areas of training thunderstorms. Rainfall amounts of 1.5 to 3.0 inches on already saturated ground led to several areas of flash flooding in Washington, Allegheny, and Westmoreland Counties. The worst flooding was near Herminie, where up to 14 homes were impacted and a mobile home was shifted off of its foundation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 1:23 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 10, 1:23 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
223 PM EDT Fri Aug 10 2018
.SYNOPSIS...
An active weather pattern through the weekend, but no day will
be a wash out. A pesky upper level low pressure parked over the
Ohio Valley brings scattered showers and thunderstorms mostly
during the afternoon and evening hours through the middle of
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Numerous showers with embedded thunder have fired up right on cue
along a surface convergence boundary. This activity will increase
in coverage until about 5pm when it becomes more scattered as
atmosphere becomes less stable due to rain cooled air. No diurnal
trend in pops tonight given plenty of moisture in low levels and
residual outflow boundaries coupled with a surface convergence zone.
Still pinpointing areas south of I-76 as locations with highest
percentage to see a shower overnight.
High water risk is elevated through early evening for training of
storms and weak steering winds. As of 2pm rain rates have not been
overly high from thunderstorms, but if a location gets hit two or
three times, we could see problems in low lying and more flood prone
areas.
Areas of fog could develop overnight if we loose nocturnal stratocu
especially if a location gets a shower or storm today. Saturday
will be a repeat of today given a lingering surface boundary,
copious amounts of low level relative humidity, and a passing
shortwave trough. The area of concern shifts a little farther south
to the I-70 - US 50 corridor in West Virginia. Right now, given run
of dry weather there doesn't appear to be a flash flooding concern.
Likely pops are predicted in the aforementioned region.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Overall little if any change in the forecast with respect to pops.
Upper level low pressure remains camped over the Ohio Valley. Pops
take on a more diurnal trend Saturday night onward.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
- Redundant Forecast afternoon/evening pop up storms
- Temperatures just below normal
- Strong front Thursday
Extended range ensembles remain in lock step for this time frame
as a upper level low creates daily precipitation chances across
the region. As daytime heating destabilizes the atmosphere,
showers and isolated storms will pop up during the afternoon and
evening hours. Monday and Tuesday in the mountains appear to be
the day with the greatest coverage as it coincides with the
passing of a stronger shortwaves. Confidence not as high
farther west as southeast flow sets up and that may protect the
windward side of the Appalachians for a couple of days.
A synoptic cold front is still forecast to cross Thursday
afternoon evening. Depending how much sunshine is observed
during the day and if the timing holds, it could present a
severe weather risk. The associated mid level cyclone will pass
north of Lake Erie which is where most of the upper level
dynamics reside, therefore confidence remains below 30% for
inclusion into hazardous weather outlook.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will continue to increase in
coverage through the evening as a shortwave helps push a
boundary, that is currently bisecting the region, to the south.
Expect brief restrictions to MVFR and IFR as thunderstorms pass
over a terminal, with greatest confidence that this will occur
at PIT, AGC, LBE, and HLG.
Loss of diurnal heating should decrease shra/tsra coverage
overnight, though the lingering boundary supports the
continuation of VCSH with some possible restrictions in fog as a
result of this afternoon/evenings rainfall. Fog coverage will be
dependent on how much clearing there is, but opted to at least
make mention of this at most sites overnight.
OUTLOOK...
Brief restrictions are possible through Tue, especially in the
aftn/eve, in convection with a persistent upper trough across
the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 10, 11:23 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Fri Aug 10 2018
PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1223 PM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and a few thunderstorms are expected today, with the
greatest concentration expected during the afternoon and evening.
Some of the thunderstorms could produce locally heavy rainfall, and
localized flash flooding is possible if a location is hit by multiple
bouts of heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-513-514-111630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker-
1223 PM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Allegheny
- When
- August 10, 2:15 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.71 mi SSE of Pleasant Hills to 0.72 mi SSE of Pleasant Hills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.321, -79.943
County 911 officials reported that the intersection of Route 51 and Lewis Run Road was closed due to flooding.
Flash Flood, Allegheny
- When
- August 10, 2:20 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.53 mi W of (Agc)allegheny Co Ar to 0.16 mi WSW of (Agc)allegheny Co Ar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -79.940
County 911 officials reported that the intersection of Route 885 and Lebanon Church Road was closed due to high water.
Flash Flood, Allegheny
- When
- August 10, 2:30 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.49 mi SSE of Baldwin to 0.72 mi SE of Baldwin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.373, -79.947
The county emergency manager reported that the 4800 block of Streets Run Road was flooded.
Flash Flood, Westmoreland
- When
- August 10, 2:35 PM EST to 5:15 PM EST
- Where
- Westmoreland County, 0.6 mi NE of Hutchinson to 0.81 mi E of Hutchinson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.235, -79.721
County 911 officials reported that West Newton Road and Fire Hall Avenue in Herminie were closed due to flooding.
Flash Flood, Allegheny
- When
- August 10, 2:40 PM EST to 5:15 PM EST
- Where
- Allegheny County, 1.11 mi NNW of Blaine Hill to 1.03 mi NNW of Blaine Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.285, -79.839
The county emergency manager reported that the intersection of Scenery Drive and Boston Hollow Road were closed due to flooding.
Flash Flood, Allegheny
- When
- August 10, 2:40 PM EST to 5:15 PM EST
- Where
- Allegheny County, 1.48 mi NNW of Brentwood to 1.42 mi NW of Brentwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.388, -79.984
The county emergency manager reported that the intersection of Becks Run Road and Brownsville Road were closed due to flooding, with 2 to 3 feet of water on the road.
Flash Flood, Allegheny
- When
- August 10, 2:50 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.93 mi N of Cochrans Mill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.293, -79.971
The county emergency manager reported that the police found a vehicle stranded with people inside at 1000 Cochran Mill Road.
Flash Flood, Allegheny
- When
- August 10, 2:50 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.16 mi SSE of Bruceton to 0.24 mi S of Bruceton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.318, -79.979
The county emergency manager reported that the intersection of Cochran Mill Road and Wilson Road was closed due to flooding.
Flash Flood, Allegheny
- When
- August 10, 3:10 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.6 mi ENE of Elizabeth to 0.65 mi E of Elizabeth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.272, -79.869
The county emergency manager reported that Happy Hollow Road was closed from Long Acre Drive to Scenery Drive due to flooding.
Flash Flood, Westmoreland
- When
- August 10, 3:25 PM EST to 5:15 PM EST
- Where
- Westmoreland County, 1.34 mi ESE of Hutchinson to 1.26 mi W of Yukon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.223, -79.706
The county emergency manager reported that a vehicle was stuck in flood waters at the intersection of Derr Road and Pierce Road in Sewickley Township.
Flash Flood, Westmoreland
- When
- August 10, 3:29 PM EST to 5:15 PM EST
- Where
- Westmoreland County, 0.87 mi SE of Cowansburg to 0.72 mi NW of Hutchinson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.240, -79.740
The county emergency manager reported that the intersection of Apples Mill Road and Hildenbrand Road in Sewickley Township was closed due to flooding.
Flash Flood, Westmoreland
- When
- August 10, 3:29 PM EST to 5:15 PM EST
- Where
- Westmoreland County, 1.05 mi N of Wyano to 0.91 mi ENE of Herminie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.215, -79.703
The county emergency manager reported that 14 homes were flooded with 2 feet of water, with one mobile home knocked off of its foundation. Route 136 and Hutchinson Road were washed out, with numerous other roads flooded in the area.
Flash Flood, Washington
- When
- August 10, 4:00 PM EST to 6:30 PM EST
- Where
- Washington County, 0.42 mi SE of Lincoln Hill to 0.28 mi SSW of Tylerdale Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.165, -80.275
The county emergency manager reported that State Route 40 and Franklin Farms Road in North Franklin were closed due to flooding.
Flash Flood, Washington
- When
- August 10, 4:00 PM EST to 6:30 PM EST
- Where
- Washington County, 0.81 mi S of Washington to 0.79 mi S of Washington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.168, -80.251
The county emergency manager reported that Jefferson Avenue and West Maiden Streets were closed due to flooding.
Flash Flood, Washington
- When
- August 10, 4:15 PM EST to 6:30 PM EST
- Where
- Washington County, 1.15 mi NW of Studa to 1.1 mi NW of Studa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.311, -80.466
According to the county emergency manager, flooding occurred at 63 Cole School Road in Jefferson Township.
Flash Flood, Washington
- When
- August 10, 4:35 PM EST to 7:00 PM EST
- Where
- Washington County, 1.17 mi NW of Hendersonville to 0.74 mi WNW of Hendersonville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.311, -80.167
The county emergency manager reported flooding at 123 Cecil Henderson Road in Cecil.
Flash Flood, Washington
- When
- August 10, 4:35 PM EST to 6:30 PM EST
- Where
- Washington County, 0.76 mi NNW of Atlasburg to 0.7 mi NNW of Atlasburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.340, -80.385
The post office at 1620 Smith Township State Road was flooded according to the county emergency manager.
Flash Flood, Washington
- When
- August 10, 4:52 PM EST to 6:30 PM EST
- Where
- Washington County, 0.92 mi N of Studa to 0.75 mi N of Studa
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.313, -80.447
County 911 officials reported that Cedar Grove Road was flooded with a car submerged.
Heavy Rain, Washington
- When
- August 10, 5:16 PM EST
- Where
- Washington County, 0.87 mi NW of Strabane
- Reported by
- NWS Employee
- Coordinates
- 40.260, -80.190
An NWS employee reported that 1.70 inches of rain fell in 1 hour and 40 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Ohio, August 10, 2018$1.1 million · 50 kt wind · 3 events
- Flooding and Damaging Winds in Ohio, August 10 to 11, 20181 injured · $79,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Mississippi, August 10, 20184 injured · $15,000 · 55 kt wind · 4 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
- Flash Flooding and Heavy Rain in West Virginia, August 10, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779344, 779347, 779350, 779352, 779353, 779361, 779367, 779368, 779370, 779371, 779373, 779377, 779381, 779382, 779385, 779386, 779387, 779388, 779398.